Antibiotic-Associated Diarrhea


What Is It?

In healthy people, many different species of bacteria live inside the bowel. Some are beneficial to the body and others are harmless, but a few have the potential to be aggressive troublemakers. Under normal circumstances, the “bad” bacteria are far outnumbered, and the bowel’s natural ecological balance tends to keep them under control. All of this can change dramatically when a person begins treatment with an antibiotic. This is because antibiotics can kill large numbers of the bowel’s normal bacteria, altering the delicate balance among the various species. In most cases, the result is only a mild case of short-term diarrhea that goes away promptly after antibiotic treatment ends. Occasionally, however, an antibiotic eliminates so many of the bowel’s “good” and harmless bacteria that the aggressive “bad” ones are free to multiply out of control.

One type of bacteria in particular, a species called Clostridium difficile (C. difficile), can overgrow inside the bowel, producing irritating chemicals that damage the bowel wall and trigger colitis (bowel inflammation). This can result in sudden watery diarrhea, cramps and a low-grade fever. In some cases, high-volume, watery diarrhea is so frequent that the person develops severe dehydration (dangerously low levels of body water). Other rare complications of C. difficile overgrowth include pseudomembranous colitis (severe bowel inflammation that produces patchy yellow plaques along the intestinal wall), bowel perforation (a hole through the bowel wall) and toxic megacolon (a severely distended colon that retains stool).

Because C. difficile lives silently in the bowels of about 5 percent of the general population, episodes of C. difficile diarrhea occasionally occur in otherwise healthy adults and children who are taking antibiotics. C. difficile infections are much more common, however, among the elderly and those with debilitating illnesses. In hospitals and nursing homes, C. difficile bacteria often are spread from patient to patient on the unwashed hands of health care workers, and also via toilets, sinks and other surfaces that have been contaminated by stool. According to some studies, more than 20 percent of patients in hospitals and nursing homes silently harbor C. difficile in their intestines. In any one of these patients, treatment with an antibiotic is all it takes for C. difficile to overgrow and cause illness. Although many different types of antibiotics have been blamed for producing C. difficile diarrhea and colitis, the most common culprits are clindamycin (Cleocin), ampicillin (sold under several brand names) and cephalosporins, such as cephalexin (Keflex).


If you are taking an antibiotic, the medication will cause a mild change in your bowel flora (your population of intestinal bacteria) that may result in occasional loose stools or mild diarrhea for a few days. These symptoms should stop once your antibiotic treatment ends.

If you have a more dramatic change in your bowel flora, and C. difficile bacteria begin to overgrow, your symptoms can include:

  • Watery diarrhea
  • Crampy abdominal pain
  • Abdominal tenderness
  • Fever
  • Pus or blood in your diarrhea (if your illness progresses to C. difficile colitis)

In some cases, fever and abdominal pain develop several days before diarrhea starts.

Diarrhea caused by the C. difficile toxin usually starts while you are taking an antibiotic, but the diarrhea may be delayed and start a few weeks after you have stopped taking the medication.


If you have unexplained diarrhea, and you are taking antibiotics, be sure to tell your doctor the name of your prescription antibiotic, the date when you first began treatment and the date when your bowel symptoms began.

To evaluate the severity of your diarrhea and assess your risk for dehydration, your doctor will ask about:

  • The frequency of your bowel movements (how many stools per day)
  • The fluid content of your bowel movements — whether stools are semi-solid, mildly loose or very watery
  • The appearance of your stool
  • Signs of dehydration — a very dry mouth, intense thirst, decreased urination, extreme weakness

In most cases, your doctor can diagnose antibiotic-associated diarrhea based on your symptoms, your history of antibiotic treatment and the results of your physical examination. Special laboratory testing may be needed if you have unusually severe symptoms, such as:

  • A fever over 101 degrees Farenheit
  • Severe diarrhea (more than 10 watery stools daily)
  • Signs of significant dehydration (dry mouth, intense thirst, decreased urination, weakness)
  • Stool that contains blood or pus

This testing usually involves taking one or more stool samples to be checked for the presence of a toxin made by C. difficile bacteria.

Expected Duration

If you have mild, uncomplicated antibiotic-associated diarrhea, your bowel movements should gradually return to normal once your antibiotic treatment ends.

More severe forms of C. difficile diarrhea usually begin to subside within the first 72 hours of treatment with medication, although recurrences are fairly common.


If you are caring for someone who has diarrhea, you may be able to prevent the spread of potentially harmful bacteria by taking these steps:

  • Wash your hands frequently, especially after using the toilet, changing diapers or cleaning bedpans.
  • Use detergent and chlorine bleach to wash clothing that has been soiled with stool.
  • Wipe contaminated bathroom surfaces with a chlorine-based household cleaner.

If you are taking an antibiotic yourself, you may be able to reduce the medication’s effects on your normal bowel bacteria by eating yogurt that contains live cultures.


For cases of mild antibiotic-associated diarrhea, try the following suggestions:

  • Drink plenty of fluids to replace any body water that has been lost to diarrhea. You can try plain water, soft drinks, sports drinks, broth or over-the-counter oral rehydration fluids.

  • Temporarily avoid milk products and foods that contain wheat flour (bread, macaroni, pizza), since your digestive tract may be unusually sensitive to them for a few days. Also temporarily avoid high-fiber foods, such as fruits, corn and bran.

  • Do not take antidiarrhea medicines without first checking with your doctor. These medicines may interfere with your intestine’s ability to pass harmful bacteria and toxins out of your body through the stool.

If you have more severe diarrhea due to a C. difficile infection, your doctor probably will stop your antibiotic treatment and wait (briefly) for the diarrhea to subside on its own. If your diarrhea continues, your doctor will probably prescribe an antimicrobial drug called metronidazole (Flagyl) to eliminate C. difficile. If metronidazole fails, an alternative medication, such as vancomycin (Vancocin) or cholestyramine (Questran), may be used.

When To Call A Professional

Call your doctor promptly if you have been taking antibiotics and you develop any of the following symptoms:

  • More than five loose stools or episodes of diarrhea per day
  • High-volume, watery diarrhea
  • A fever
  • Abdominal pain or tenderness
  • Blood or pus in your stool


Overall, the prognosis is excellent. Almost all adults with mild antibiotic-associated diarrhea recover completely without complications.

Among people with more severe C. difficile diarrhea, 15 percent to 35 percent suffer relapses within eight weeks after their treatment with metronidazole ends. Almost all of these patients can be cured with a second course of medication.

Johns Hopkins patient information

Last revised:

Diseases and Conditions Center

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.